Indiana, 2006

Damaging Winds in Indiana, June 28, 2006

June 28, 2006 · NWS ILN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 6:23 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 28, 6:23 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
723 PM EDT WED JUN 28 2006

.AVIATION /00Z-24Z/...
LINE OF SHOWERS AND THUNDERSTORMS PUSHING EAST ACROSS WESTERN
PORTIONS OF FA. OUTFLOW BOUNDARY HAS DEVELOPED OUT AHEAD OF THE LINE
AND THIS SHOULD START TO CUT OFF SOME OF THE INSTABILITY. WITH THIS
COMBINED WITH LOSS OF DAYTIME HEATING...EXPECT TO SEE A GRADUAL
DECREASE IN ACTIVITY THROUGH THE REMAINDER OF THE EVENING. STILL
THOUGH...WILL ALLOW FOR A COUPLE OF HOURS OF -TSRA IN TEMPO GROUPS
TO COVER THIS ACTIVITY. WILL ALSO INCLUDE SOME GUSTY WINDS EARLY FOR
THE NORTHERN TAF SITES TO ACCOUNT FOR THE OUTFLOW BOUNDARY.
OVERNIGHT...EXPECT TO SEE SKIES GO MAINLY CLEAR. THEN DURING THE DAY
ON THURSDAY...WILL JUST GO WITH SCT CU AS MID LEVEL TROUGH SHIFTS
OFF TO OUR EAST.
&&

.PREV DISCUSSIONS...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 342 PM EDT WED JUN 28 2006

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THERE WERE SCATTERED SHOWERS AND THUNDERSTORMS DRIFTING NE ACROSS
CENTRAL AND NORTHERN INDIANA THIS AFTERNOON ASSOCIATED WITH AN UPPER
DISTURBANCE.  MEANWHILE...THERE WERE LINEAR STRIPS OF CONVECTION
ACROSS MAINLY THE SE HALF OF THE FCST AREA.  TEMPERATURES GENERALLY
RANGED FROM THE LOWER TO MID 80S.

LATE THIS AFTERNOON INTO THIS EVENING...THERE IS DECENT
INSTABILITY...GENERALLY 1000-1500 J/KG.  WITH RELATIVELY LOW
WBZ(S)...MARGINALLY SEVERE HAIL WILL BE POSSIBLE THIS EVENING WITH
ANY OF THE STORMS THAT DEVELOP. THE ONGOING CONVECTIVE ACTIVITY TO
THE WEST WILL DECREASE IN INTENSITY AND COVERAGE INTO THE EVENING
AND OVERNIGHT.

FOR THURSDAY...A H5 TROF MOVES EAST THE FCST AREA BY THE AFTERNOON.
HIGH TEMPS WILL BE AROUND 80. INSTABILITY WILL FALL OFF BEHIND THE
FEATURE AFTER 18Z...WITH PERHAPS ISOLATED THUNDERSTORM COVERAGE. THE
LOWS WILL BE AROUND 60 THURSDAY NIGHT.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 342 PM EDT WED JUN 28 2006

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
PERIOD BEGINS WITH WEAK SFC HIGH PRESSURE CENTERED OVER THE MID OH
VALLEY.  FAST WNW H5 FLOW DOMINATES THE REST OF THE FORECAST PERIOD.
THIS PATTERN FAVORS CONVECTIVE ACTIVITY ALONG THE SRN EDGE OF THE
WESTERLIES. ON SATURDAY IT APPEARS THAT THE FLOW WILL BE THROUGH THE
SRN GREAT LAKES...SO TOOK POPS OUT.

SRN EDGE THEN DROPS A LITTLE FARTHER SOUTH...PUSHING THE CONVECTION
BACK INTO THE FA SAT NGT INTO SUN.  SFC CDFNT PUSHES SOUTH INTO THE
REGION SUN NGT INTO MON.  FRONT IS SLOW TO MAKE SOUTH
PROGRESSION...FINALLY MAKING IT INTO THE TN VALLEY BY WED.

STAYED CLOSE TO GUIDANCE TEMPS.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 28, 4:45 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
545 AM EDT WED JUN 28 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
545 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. A FEW
STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

RYAN

In the hours before

Local storm report, Jun 28, 5:57 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
657 PM EDT WED JUN 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     UNION CITY              40.20N  84.79W
06/28/2006                   DARKE              OH   LAW ENFORCEMENT

            NUMEROUS POWER POLES DOWN
Local storm report, Jun 28, 6:00 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
700 PM EDT WED JUN 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630PM      TSTM WND DMG     10 S CELINA             40.41N  84.57W
06/28/2006                   MERCER             OH   LAW ENFORCEMENT

            POWER POLES DOWN
Local storm report, Jun 28, 6:34 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
734 PM EDT WED JUN 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WAPAKONETA              40.57N  84.19W
06/28/2006                   AUGLAIZE           OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE
Local storm report, Jun 28, 6:40 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
740 PM EDT WED JUN 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     TROY                    40.04N  84.22W
06/28/2006                   MIAMI              OH   LAW ENFORCEMENT

            A FEW TREES DOWN ACROSS THE COUNTY
Special weather statement, Jun 28, 7:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
831 PM EDT WED JUN 28 2006

OHZ055-290100-
FRANKLIN OH-
831 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY THROUGH 900 PM
EDT...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT
20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...OBETZ...
BEXLEY...MINERVA PARK...HUBER RIDGE...WHITEHALL...BLACKLICK
ESTATES...GAHANNA...BRICE...REYNOLDSBURG AND NEW ALBANY.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 28, 7:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
835 PM EDT WED JUN 28 2006

INZ058-059-290100-
FAYETTE IN-UNION IN-
835 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT UNION AND EASTERN FAYETTE
COUNTIES THROUGH 900 PM EDT...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ALQUINA...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
DUNLAPSVILLE...WHITEWATER STATE PARK...CLIFTON...LIBERTY...
BILLINGSVILLE...SALEM...WITTS STATION...KITCHEL...COTTAGE GROVE...
CHARLOTTESVILLE...GOODWINS CORNER AND WEST COLLEGE CORNER.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 28, 7:45 PM EST to 8:00 PM EST
Where
Union County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -84.933

Large tree limbs were downed.

Thunderstorm Wind, Switzerland

When
June 28, 11:20 PM EST to 11:35 PM EST
Where
Switzerland County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -85.017

Several large tree limbs were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514437, 5514438.